Prilosec and Nexium warn of magnesium deficiency side effects: not news to longtime users
The makers of acid reducing drugs Nexium and Prilosec are now warning users that long term usage can result in magnesium deficiencies, hip fractures, and other bone breakages. The collective response of longtime users of the drugs is along the lines of “no kidding.” I know, because I’ve been on heavy dosages of Prilosec since the 1990s. Prilosec arrived two decades ago as the first heartburn and acid reflux drug to work twenty-four hours a day, as opposed to existing drugs like Pepcid or Tums which worked for a few hours at a time. The new drug had a serious impact on those who suffered from nonstop acid reflux for various reasons. In my case I had a physical defect called a hiatal hernia which resulted in stomach acid flowing upward into my esophagus and throat at all times, which left me in constant physical pain. Prilosec hit the market and gave me a quality of life I hadn’t previously had. But after several years of usage, it also nearly ended up costing me my life.
The acid blockers before Prilosec would work for a couple hours at a time, but could only be taken in less frequent intervals. That meant that for portions of every day, people like me would suffer from such overwhelming acid reflux as to be essentially non-functional, waiting for the next dosage time to arrive. Prilosec changed my life in an instant. Suddenly I could get through an entire day with zero impact from acid reflux, which gave me the kind of normal life I hadn’t had since I was a teenager. The drug was overwhelmingly expensive, and my insurance only sometimes covered it, but sometimes having to pay a few hundred dollars a month for what for me was a miracle drug felt like a small price. But after I’d been on the drug for about fifteen years, my miracle drug went straight for my heart.
In 2009, I began having intermittent heart palpitations. By this time I was self employed and therefore didn’t have health insurance, and not wanting to go bankrupt by visiting a doctor or emergency rooms for expensive heart tests, I simply wrote it off as stress. Eventually those palpitations grew stronger and more frequent, and accompanied an overall lack of energy. I felt old. Tired. Nearly dead. I decided to examine everything I was doing, everything I was intaking. Prilosec was my only drug. On a whim, I googled for “Prilosec heart palpitations” and discovered that numerous longtime users of the drug were experiencing the same heart problems and were wondering if it as Prilosec related. Some claimed that they had begun taking high dosage over-the-counter magnesium pills, and it had solved the problem. Having nothing to lose and facing an expensive ER visit as my only other option, I bought some magnesium pills at the local grocery store and began taking them as instructed. Within about a week my heart palpitations were gone, entirely, and my health improved overall (I’d been taking a standard multivitamin all along, but alas, they only tend to include about 13% of the daily allowance of magnesium). Two years later, the FDA issued a warning which confirmed that long term use of drugs like Prilosec and Nexium could result in magnesium deficiency. No kidding.
Now the television ads for these drugs are warning users, as they are required to do by law, of the magnesium deficiency among other long term potential side effects. Accordingly, some doctors began prescribing Prilosec with magnesium added to it. But almost shockingly, I’ve gone to doctors as recently as 2012 who claimed that Prilosec was “perfectly safe” and that the magnesium deficiency was some kind of creation in the minds of users. No doubt, that’s the line they’d been fed by the drug company when the heart palpitation complaints started coming in. It raises questions of what the makers of Prilosec and Nexium new about the long term side effects, when they knew it, and whether they attempted to bury it for as long as possible. I’m still on Prilosec, as whatever side effects I end up with have thus far been far better than the prospect of returning to spending the bulk of my days doubled over with a level of acid reflux most normal people can’t even imagine; the “heartburn” they’ve felt from a bad chili cheese dog isn’t one hundredth as strong as what I’d be feeling almost nonstop if not for Prilosec. I won’t condemn a drug that’s been so good to me that I’ve chosen to remain on it even knowing what it’s doing to me. I’ve found that I need to take about 200% of the recommended daily allowance of magnesium pills to keep my heart running right. My doctor has advised me to keep taking that level of magnesium, as it’s working for me. I’ve also come to suspect that Prilosec has been causing my vitamin B12 deficiency, and I’ve begun taking large doses of it as well, but as of yet there’s no official word from the FDA or the drug company about B12 deficiency that I’m aware of. Note: I’m not a medical professional, and nothing in this article is intended as any kind of medical advice.